Utah, 2020Avalanche in Utah, January 18, 2020
January 18, 2020 · NWS SLC · 1 event in 1 county or zone
An 18-year-old male was caught, carried, and killed in an avalanche in Farmington Canyon.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An 18-year-old male was caught, carried, and killed in an avalanche in Farmington Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 18, 9:34 AM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Jan 18, 9:34 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
934 AM MST Sat Jan 18 2020
.SYNOPSIS...High pressure aloft will strengthen across the Great
Basin into early next week. A somewhat active weather pattern will
return by mid to late next week.
&&
.DISCUSSION...The near zonal pattern across the Great Basin today
will evolve into a high amplitude ridge across the interior west
for Sunday and Monday. Dry and stable conditions across the region
heading into early next week will lead to increasing urban haze
along with some valley fog, especially across northern and eastern
Utah.
Temperature trends across the north and east look to remain flat,
or slightly cooler due to strengthening valley inversions, snow
cover, and periodic mid/high clouds breaking through the upper
ridge. Temperatures in the mountains will trend upward as will
areas which lack snow cover across the south.
A somewhat active pattern will return by Tuesday as the upper
ridge breaks down ahead of a series of troughs moving across the
northern Rockies/Great Basin. A this time it appears that the bulk
of the dynamic/thermal support for lift will remain across far
northern Utah and points north. Not anticipating any significant
storm active over Utah/southwest Wyoming during the middle and
latter portion of next week.
&&
.AVIATION...VFR conditions are expected at the SLC terminal
throughout the valid TAF period with CIGs lingering between 8k ft
and 10k ft AGL until 18-19Z. Winds will shift to the north between
19z-20z and remain light this afternoon. A shift back to the south
is expected between 03z-04z this evening.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
PUBLIC...CONGER
AVIATION...DEWEY
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 18, 3:08 AM MST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
308 AM MST Sat Jan 18 2020
UTZ001>016-019>021-517-518-WYZ021-191400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
308 AM MST Sat Jan 18 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Valley inversions will likely support the development of fog
across outlying valleys tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Fog will continue Sunday morning across outlying valleys, with
re-development possible again Sunday night into Monday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Avalanche, Wasatch Mountains I-80 North
- When
- January 18, 1:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
An 18-year-old male was snowmobiling when he was caught, carried, and killed in an avalanche in Farmington Canyon. He was buried at a depth of 11 feet, which made rescue efforts difficult, and it took rescuers 50 minutes to reach his airway, and another 20 minutes to fully extricate him from the snow.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, January 18, 20201 death · 1 event
- Lakeshore Flood and Lake-Effect Snow in New York, January 18 to 19, 2020$150,000 · 10 events
- Lake-Effect Snow in Pennsylvania, January 18 to 19, 2020$45,000 · 3 events
- Winter Weather in New York, January 18 to 19, 202027 events
- Cold in South Dakota, January 18 to 19, 202024 events
- Winter Weather in Virginia, January 18, 202022 events
- Winter Storm and Winter Weather in Vermont, January 18 to 19, 2020$10,000 · 16 events
- Winter Weather in Maryland, January 18, 202013 events
- Winter Weather in Pennsylvania, January 18, 202013 events
- Winter Weather in New Jersey, January 18, 202012 events
- Winter Weather in West Virginia, January 18, 202011 events
- Cold in Iowa, January 18 to 19, 202011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869337.